Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

The complete generating function for Gessel walks is algebraic


Authors: Alin Bostan and Manuel Kauers; with an appendix by Mark van Hoeij
Journal: Proc. Amer. Math. Soc. 138 (2010), 3063-3078
MSC (2010): Primary 05A15, 14N10, 33F10, 68W30; Secondary 33C05, 97N80
Published electronically: May 14, 2010
MathSciNet review: 2653931
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Gessel walks are lattice walks in the quarter-plane $ \mathbb{N}^2$ which start at the origin  $ (0,0)\in\mathbb{N}^2$ and consist only of steps chosen from the set $ \{\leftarrow, \swarrow, \nearrow, \rightarrow\}$. We prove that if $ g(n;i,j)$ denotes the number of Gessel walks of length $ n$ which end at the point  $ (i,j)\in\mathbb{N}^2$, then the trivariate generating series

$ \displaystyle{G(t;x,y)=\sum_{n,i,j\geq 0} g(n;i,j)x^i y^j t^n}$ is an algebraic function.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 05A15, 14N10, 33F10, 68W30, 33C05, 97N80

Retrieve articles in all journals with MSC (2010): 05A15, 14N10, 33F10, 68W30, 33C05, 97N80


Additional Information

Alin Bostan
Affiliation: Algorithms Project, INRIA Paris-Rocquencourt, Domaine de Voluceau, Rocquencourt-B.P. 105, 78153 Le Chesnay Cedex, France
Email: Alin.Bostan@inria.fr

Manuel Kauers
Affiliation: RISC, Johannes Kepler University, Altenbergerstrasse 69, A-4040 Linz, Austria
Email: mkauers@risc.uni-linz.ac.at

Mark van Hoeij
Affiliation: Department of Mathematics, Florida State University, Tallahassee, Florida 32306
Email: hoeij@math.fsu.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-2010-10398-2
PII: S 0002-9939(2010)10398-2
Received by editor(s): September 26, 2009
Published electronically: May 14, 2010
Additional Notes: The first author was partially supported by the Microsoft Research-INRIA Joint Centre
The second author was partially supported by Austrian Science Fund (FWF) grant no. P19462-N18.
Communicated by: Jim Haglund
Article copyright: © Copyright 2010 American Mathematical Society